Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 140, NWS Grand Rapids, MI

August 11, 2003Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2003, 3:37 PM EDT for Ottawa County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 3:37 PM EDT (19:37 UTC)
Expired
Aug 11, 2003, 4:15 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 111937
SVRGRR
MIC139-112015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 415 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF OLIVE CENTER...OR ABOUT 9
  MILES NORTHEAST OF HOLLAND...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR ZEELAND AROUND 350 PM EDT.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4291 8615 4279 8600 4289 8588 4302 8600

$$

BEACH MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:12 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 12:12 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT MON AUG 11 2003

THE DIURNAL FLARE TO CONVECTION IS ONCE AGAIN OCCURRING...FOR WHAT
HAS BEEN MANY DAYS IN A ROW. UNSTABLE AIRMASS IN PLACE TODAY...WITH
SURFACE DEW POINTS AROUND +18 C COMBINING WITH 500MB TEMPS AROUND
-11 C. MORNING SOUNDINGS INDICATE CAPE VALUES ON THE ORDER OF 2000
J/KG AND LI/S DROPPING TO -6 WITH MAX HEATING. CONVERGENCE ALONG A
WEAK COOL FRONT THAT IS DRAPED ACROSS THE AREA IS AIDING
THUNDERSTORMS DEVELOPMENT...AS IS A SHORTWAVE SEEN DROPPING SOUTH
FROM THE LAKE SUPERIOR REGION.

SKIES WILL VARY BETWEEN PARTLY AND MOSTLY CLOUDY THROUGH THE
AFTERNOON WITH THE INSTABILITY RESULTING IN A CUMULUS FIELD ACROSS
THE AREA. HIGHS AND WINDS LOOK ON TRACK.

ZONES ALREADY SENT.

.GRR...NONE.

DUKE
Hazardous weather outlook, Aug 11, 3:14 PM EDT, 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 PM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE BOTH THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
SOME OF THESE STORMS MAY BECOME SEVERE. ALL STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND WIND
GUSTS TO 30 MPH. THE STRONGEST OF STORMS MAY PRODUCE HAIL TO AROUND
THREE QUARTERS OF AN INCH AND WIND GUSTS TO NEAR 60 MPH. AN ISOLATED
TORNADO IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE IN THE FORECAST AGAIN ON TUESDAY...ESPECIALLY
ACROSS SOUTHERN LOWER MICHIGAN. THESE STORMS ARE NOT ANTICIPATED TO
BE SEVERE EITHER. STORMS RETURN TO THE FORECAST FOR THE UPCOMING
WEEKEND ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

DUKE

In the hours before

Local storm report, Aug 11, 2:55 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0255 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    PARCHMENT                 MI   WIND DAMAGE
08/11/03   KALAMAZOO                      TREES DOWN D AVE AND
                                          RIVERVIEW

MJK
Local storm report, Aug 11, 3:24 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0324 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    W HICKORY CORNERS         MI   WIND DAMAGE
08/11/03   BARRY                          2 TREES DOWN

MJK
Local storm report, Aug 11, 3:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0328 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    PORTAGE                   MI   69 MPH WIND GUST
08/11/03   KALAMAZOO

MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:40 PM EDTTornado WarningGRRAllegan, Kent35 min
Aug 11, 2:56 PM EDTSevere Thunderstorm WarningGRRKalamazoo64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.